Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 5:39 PM EDT for Somerset County, Pennsylvania. It was in force for 81 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 5:39 PM EDT (21:39 UTC)
- Expired
- Aug 19, 2017, 7:00 PM EDT
- In force
- 81 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:05 PM EDT | TSTM WND DMG | Davidsville, PA | TREES DOWN |
| Aug 19, 6:05 PM EDT | TSTM WND DMG | Somerset, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WUUS51 KCTP 192139
SVRCTP
PAC111-192300-
/O.NEW.KCTP.SV.W.0158.170819T2139Z-170819T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
539 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Somerset County in south central Pennsylvania...
* Until 700 PM EDT
* At 536 PM EDT, severe thunderstorms were located along a line
extending from near Westmont to 7 miles southeast of Mount Pleasant
to near Brownsville, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Jerome around 540 PM EDT.
Tire Hill, Seven Springs and Davidsville around 550 PM EDT.
Windber around 600 PM EDT.
Somerset, Acosta and Ogletown around 610 PM EDT.
Other locations impacted by these severe thunderstorms include
Benson, Addison, Stoystown, Indian Lake, Rockwood, Wellersburg,
Salisbury, Callimont and New Baltimore.
This includes The Pennsylvania Turnpike from mile markers 100 to 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning. If swimming or boating on area lakes, get
away from the water and move indoors or inside a vehicle.
&&
LAT...LON 3972 7938 3973 7941 3978 7939 3978 7935
3982 7937 3986 7942 3990 7940 4009 7926
4012 7921 4012 7917 4016 7916 4029 7905
4028 7893 4024 7886 4024 7866 4008 7873
4006 7876 3981 7876 3972 7881
TIME...MOT...LOC 2136Z 280DEG 26KT 4032 7901 4011 7942 3996 7986
HAIL...0.88IN
WIND...60MPH
$$
Lambert1 follow-up statement
933
WWUS51 KCTP 192230
SVSCTP
Severe Weather Statement
National Weather Service State College PA
630 PM EDT SAT AUG 19 2017
PAC111-192300-
/O.CON.KCTP.SV.W.0158.000000T0000Z-170819T2300Z/
Somerset PA-
630 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN SOMERSET COUNTY...
At 630 PM EDT, severe thunderstorms were located along a line
extending from near Cessna to near Berlin to 6 miles north of
Friendsville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Berlin, Ursina, Meyersdale, Mount Davis, Addison, Indian Lake,
Rockwood, Wellersburg, Salisbury and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7938 3973 7941 3978 7939 3978 7935
3982 7937 4014 7871 4008 7873 4006 7876
3981 7876 3972 7881
TIME...MOT...LOC 2230Z 314DEG 27KT 4011 7860 3990 7901 3975 7945
HAIL...0.88IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:43 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 19, 2:43 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service State College PA 243 PM EDT Sat Aug 19 2017 .SYNOPSIS... Isolated to scattered thunderstorms are likely to spread east across the Alleghenies into the central ridge and valley region during the mid afternoon and early evening before dissipating later tonight. Fair weather is expected Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH TONIGHT/... *Severe Thunderstorm watch #457 until 9pm for portions of southwestern and south-central PA. Risk for severe thunderstorms has increased throughout the day with SPC upgrading a portion of the area to SLGT risk. Large- scale NWP and CAM model guidance continue to exhibit considerable agreement indicating storms currently over east-central Ohio will spread into southwestern and south-central Pennsylvania during the late afternoon and early evening. Recent MCD highlights the evolving severe risk with cold air aloft and steep lapse rates promoting hail and locally damaging wind gusts - especially if storms can organize into short line segments. The most likely timing for storms is btwn 4 and 8pm. Expect convection to diminish in intensity/coverage as it pushes into east-central PA/Susquehanna Valley region during the late evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Local thunderstorm impacts are possible between 20-04Z with the most favorable area over the southwest and s-central airspace prior to 00Z. Clearing skies fcst tonight with models suggesting potential for IFR stratus/fog mainly over the western 1/2 of the airspace. Early morning restrictions will improve to VFR by 14Z. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely. Wed...Improving conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Steinbugl
Hazardous weather outlook, Aug 19, 2:48 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 248 PM EDT Sat Aug 19 2017 PAZ004>006-037-042-051>053-057>059-064>066-201900- Warren-McKean-Potter-Tioga-Sullivan-Montour-Northumberland-Columbia- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 248 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible during the mid to late afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ010>012-017>019-024>028-033>036-041-045-046-049-050-056-063- 201900- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Northern Lycoming-Southern Clinton- Southern Lycoming-Union-Snyder-Perry-Cumberland- 248 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 19, 4:43 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT SAT AUG 19 2017
PAZ017>019-024>026-192200-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
443 PM EDT SAT AUG 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AND AFFECT PARTS OF
CLEARFIELD... HUNTINGDON...CENTRE...BLAIR...AND CAMBRIA COUNTIES
BETWEEN 500 PM AND 600 PM EDT...
At 439 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Rockton to 8 miles north of Indiana to near
Delmont to Whitehall. Movement was east at 45 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Belmont, Johnstown, DuBois, State College, Westmont, Portage,
Clearfield, Hollidaysburg, Bellefonte, Nanty-Glo, Altoona, Ebensburg,
Tyrone, Windber, Salix-Beauty Line Park, Pine Grove Mills, Bellwood,
Spruce Creek, Ski Gap and Pine Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4048 7892 4072 7880 4115 7880 4119 7877
4114 7801 4116 7800 4116 7779 4111 7775
4104 7757 4099 7753 4087 7761 4032 7844
4029 7852 4033 7862 4024 7866 4024 7886
4028 7893 4029 7905
TIME...MOT...LOC 2039Z 270DEG 47KT 4110 7861 4074 7917 4045 7958 4036
7997
LambertSpecial weather statement, Aug 19, 5:17 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
517 PM EDT SAT AUG 19 2017
PAZ033-192215-
Somerset PA-
517 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
615 PM EDT...
At 516 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles west of Westmont to Jefferson Boro.
Movement was southeast at 40 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Windber, Somerset, Acosta, Davidsville, Central City, Friedens,
Ursina, New Centerville, Meyersdale, Boswell, Berlin, Ogletown, Tire
Hill, Jerome, Mount Davis, Addison, Indian Lake, Seven Springs,
Rockwood and New Baltimore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 3973 7941 3977 7938 3978 7939 3978 7935
3982 7937 3985 7942 3990 7940 4009 7926
4012 7921 4012 7917 4029 7905 4028 7893
4024 7886 4024 7866 4008 7873 4006 7876
3992 7876 3972 7918 3972 7938
TIME...MOT...LOC 2116Z 297DEG 26KT 4035 7912 3992 8007
RXRSpecial weather statement, Aug 19, 5:21 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
521 PM EDT SAT AUG 19 2017
PAZ006-037-192215-
Potter PA-Tioga PA-
521 PM EDT SAT AUG 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 615 PM EDT...
At 521 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles north of Galeton to Lyman Run State Park
to 6 miles southwest of Cherry Springs State Park. Movement was east
at 35 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Keeneyville, Leetonia, Galeton, Cherry Springs
State Park, Millerton, Arnot, Leonard Harrison State Park, Covington,
Westfield, Denton Hill State Park, Lyman Run State Park, Morris,
Gaines, Ole Bull State Park, Blossburg, Tioga, Roseville and Tioga
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4184 7690 4176 7696 4155 7725 4155 7804
4171 7786 4192 7772 4199 7692
TIME...MOT...LOC 2121Z 265DEG 28KT 4183 7769 4172 7778 4162 7793
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 88 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 82 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 74 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 63 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 57 min |
| Aug 19, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 51 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.